Illinois, 2020

Hail in Illinois, March 12, 2020

March 12, 2020 · NWS LSX · 1 event in 1 county or zone

As a system moved through area, storms developed across the region with a few isolated severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

As a system moved through area, storms developed across the region with a few isolated severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 12, 11:45 AM CST, 38 minutes earlier.

Area forecast discussion, Mar 12, 11:45 AM CST, 38 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1245 PM CDT Thu Mar 12 2020

.SHORT TERM...  (Through Late Friday Afternoon)
Issued at 420 AM CDT Thu Mar 12 2020

Active weather expected over the next 7 days across the region.
Right now dealing with some patchy fog, reducing visibilities less
than a mile at times across portions of southeast MO and
southwestern IL. Conditions should improve by mid morning. For the
rest of today, main focus continues to be the potential for strong
to severe thunderstorms, especially over portions of southeast
Missouri and southern Illinois this afternoon through early this
evening. Initially will see showers and storms develop just after
sunrise as low level moisture increases on nose of low level jet
along warm frontal boundary over portions of central Missouri and
spread east and northeast. Still some uncertainty on exact track of
surface low and location of warm front, but majority of the CAMs
have surface low tracking east along I-70 corridor today. This
activity will mainly be elevated so main threat will be large
hail. As for the activity in the warm sector, mid level lapse
rates between 7 and 8 degrees, MU CAPES between 1500 and 2500
J/kg, 0-3km SRH around 400 m2/s2, as well as hodographs
indicating strong speed shear (30 to 40 kts) in the lowest 1 km
and strong directional shear, are good indicators of discrete
supercell development with the main threats being tornadoes,
damaging winds and large hail. SPC has put portions of southeast
Missouri and southern Illinois in an enhanced risk for severe
storms with a 5 to 10% tornado probability in this area. Best
timing for this activity looks to be between Noon and 6 PM.

Rain will come to an end by midnight as system exits region. Surface
ridge will build in tonight with colder air making it's way in. Lows
will be in the low 30s to low 40s. Dry, mostly cloudy and colder
weather on Friday with highs in the upper 40s to low 50s.

Byrd

.LONG TERM...  (Friday Night through Wednesday)
Issued at 420 AM CDT Thu Mar 12 2020

Next system will move in Friday night and with colder air still
in place, rain will change over to a mix of rain and snow over
portions of northeast MO and west central IL towards daybreak on
Saturday morning. So still expect minor snowfall accumulations in
this area, mainly on elevated/grassy surfaces. Then as
temperatures warm up, mix will change back to all rain. Rest of
forecast area will just see a cold rain with this system. With the
rain and clouds, highs on Saturday will only be in the upper 30s
to low 40s.

Beyond that, dry weather expected late Saturday night through late
Sunday night before next system moves in on Monday. Even with
chances of rain each day through mid week, it will not be a complete
wash out through this period as the models continue to have
differences in timing and placement with these systems. Temperatures
will moderate through mid week with highs by Wednesday in the upper
50s to low 60s.

Byrd

&&

.AVIATION...  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1235 PM CDT Thu Mar 12 2020

A cluster of thunderstorms is currently crossing the Mississippi
River and will continue to move eastward early this afternoon.
More isolated to scattered shower activity is expected behind this
area, with another round of thunderstorms developing along the
trailing cold front south of the terminals in southeast Missouri
late this afternoon. Winds should predominantly stay
east/southeast just north of a warm front across the terminals,
before coming out of the northwest behind the cold front this
evening. Winds may also gust in the 20-25 knot range overnight
tonight. Ceilings are a bit all of the place, but generally should
improve through the day. Behind the front, VFR conditions are
forecast areawide.

SPECIFICS FOR KSTL:

Thunderstorms are currently exiting the terminal. Scattered
showers are possible the next few hours, but current thinking is
that redevelopment of storms should be south of the terminal this
afternoon along a cold front. Behind the front, winds will become
out of the northwest and become gusty overnight tonight. Ceilings
will likely be a bit variable, but should improve to VFR
conditions by early this evening, if not a bit earlier.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Mar 12, 11:14 AM CST, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
1214 PM CDT Thu Mar 12 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-131715-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
1214 PM CDT Thu Mar 12 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...This afternoon and tonight.

Thunderstorms likely this afternoon through late this afternoon.
Scatteredstrong to severe storms possible, mainly across portions of
southeast Missouri and southern Illinois. The main threats will be
tornadoes, damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Chance of a rain/snow mix across portions of northeast Missouri and
west central Illinois late Friday night, early Saturday morning.
Minor snowfall accumulations possible, mainly on elevated/grassy
surfaces.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed between Noon and 6 PM.

Gosselin

In the hours before

Local storm report, Mar 12, 10:57 AM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1157 AM CDT THU MAR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1152 AM     HAIL             SULLIVAN                38.22N 91.17W
03/12/2020  E0.25 INCH       FRANKLIN           MO   TRAINED SPOTTER

&&

MAPLES
Local storm report, Mar 12, 10:58 AM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1158 AM CDT THU MAR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     HAIL             2 NE FRENCH VILLAGE     37.99N 90.36W
03/12/2020  E0.25 INCH       ST. FRANCOIS       MO   TRAINED SPOTTER

            PEA SIZE HAIL HAD BEEN FALLING FOR A FEW
            MINUTES LEADING UP TO THE TIME OF THE
            REPORT.

&&

MAPLES
Local storm report, Mar 12, 12:14 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
114 PM CDT THU MAR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0113 PM     HAIL             EVANSVILLE              38.09N 89.93W
03/12/2020  M0.50 INCH       RANDOLPH           IL   TRAINED SPOTTER

            HAIL HAS BEEN FALLING FOR A FEW MINUTES.
            MOST HAIL IS PEA SIZE WITH THE LARGEST
            AROUND ONE-QUARTER OF AN INCH.

&&

MAPLES
Local storm report, Mar 12, 12:15 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
115 PM CDT THU MAR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     HAIL             1 W RUMA                38.14N 90.02W
03/12/2020  M0.70 INCH       RANDOLPH           IL   TRAINED SPOTTER

&&

TILLY
Local storm report, Mar 12, 12:19 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
119 PM CDT THU MAR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     HAIL             STE. GENEVIEVE          37.97N 90.05W
03/12/2020  E0.70 INCH       STE. GENEVIEVE     MO   TRAINED SPOTTER

&&

TILLY
Local storm report, Mar 12, 12:20 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
120 PM CDT THU MAR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 PM     HAIL             ELLIS GROVE             38.01N 89.91W
03/12/2020  M0.88 INCH       RANDOLPH           IL   TRAINED SPOTTER

            DIME AND NICKEL SIZE HAIL FELL FOR ABOUT 10
            MINUTES.

&&

MAPLES

The radar

The St Louis radar (KLSX), 106 km away, was scanning. The volume nearest the first event began at 18:23 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Randolph

When
March 12, 12:23 PM CST
Where
Randolph County, 2.58 mi SE of Tilden
Measured
1 in hail
Reported by
Public
Coordinates
38.196, -89.644

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 887438.